Help with side effects...

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

kops2da
Veteran Member


Date Joined Jun 2008
Total Posts : 2865
   Posted 8/29/2008 10:40 AM (GMT -6)   
I know a lot of you have taken medications and had to discontinue because they did not work or side effects.
I am taking 1 x 3 Colazal and using about 1/2 Rowasa enema at night.  I am only able to retain that much.
What side effects did you have?  I have some vertigo and unsteady feeling, sweating more than usual and sometimes chills within.
Please - any ideas before I stop medication or call my doc.
Thanks.  ElaineNY (Grandma of this group)

sushik
Regular Member


Date Joined Aug 2008
Total Posts : 35
   Posted 8/29/2008 11:00 AM (GMT -6)   
I get migrane headaches once in a while. I've never had them before until I started mesalamine (from both ends).
31 yr old male
Diagnosed: 7/07 - UC - Pancolitis
Current Meds: 1 or 2 Rowasa enemas a day; Cortenema every next day ; 6 Asacol / day


kops2da
Veteran Member


Date Joined Jun 2008
Total Posts : 2865
   Posted 8/29/2008 12:42 PM (GMT -6)   

Will I be in trouble if I stop both meds abruptly.  Can't stand the way I feel.

ElaineNY


68 yr. old granny
New diagnosed with proctosigmoiditis
Colazal 1X3
Probiotic Align
Prilosec for GERD
Inderol for hypertension
Xanax,Lipitor, multivitamin, calcium w/D, Tylenol
Starting Rowasa nightly
 
 
 
 
 
 


jujub
Forum Moderator


Date Joined Mar 2003
Total Posts : 10407
   Posted 8/29/2008 4:04 PM (GMT -6)   
If you stop both medications abruptly, you will almost certainly go back into a full-fledged flare within a few days. Rather than that, talk with your GI about medication options. It sounds as if you can't tolerate the 5-ASA's. I know you said you are allergic to aspirin, and they are somewhat similar chemically. There are other options available. An immunosuppressant may work well - something like Imuran or 6-MP. Or there are the biologicals such as Remicade and Humira. You do have other options than either being sick from UC or sick from the medications.

If your GI doesn't want to work with you, find a new one. Don't let them tell you your age or other medications are a barrier. I take some of those same medications, and they shouldn't interfere with UC treatment.
Judy - Southern US 
 
Moderate to severe left-sided UC (21 cm) diagnosed 2001.
Avascular necrosis in both shoulders is my "forever" gift from Entocort.
Colazal,  Remicade, Nature's Way Primadophilus Reuteri. In remission since April, 2006.
 
Co-Moderator UC Forum
Please remember to consult your health care provider when making health-related decisions.


kops2da
Veteran Member


Date Joined Jun 2008
Total Posts : 2865
   Posted 8/29/2008 4:51 PM (GMT -6)   

Since it is the holiday weekend no one was at my doc's office.  My only choice would be emergency.  I will go there if I get too sick.  I honestly rarely felt worse with UC than I do now - just maybe a couple hours of cramping and diarrhea whch I learned to live with for over a year.

I know I will probably go back to bleeding but I lived with that for almost a year (because of my husband having cancer) without these medications.  I will dig out the Imodium and pepto and gasX just in case.  Can't stand this feeling of being "drugged", etc.  I know I am OLD and stubborn but we would like to try to enjoy the weekend. We went through so much with radiation and chemo for my husband and now he feels pretty good.  Planning a short shopping trip if I feel up to it.

 I am aware of other medications and I think my doc will put me on steroids.  Of course, I am also old enough to know I don't have to take anything I dont want - done that many times.  Maybe by Wednesday it won't be too late to get on something different before I flare more - just hoping it is not worse than where I started.  I may do 1/2 Rowasa before I go to bed or Canasa.  See how I feel!

Thanks for your response.

ElaineNY


68 yr. old granny
New diagnosed with proctosigmoiditis
Colazal 1X3
Probiotic Align
Prilosec for GERD
Inderol for hypertension
Xanax,Lipitor, multivitamin, calcium w/D, Tylenol
Starting Rowasa nightly
 
 
 
 
 
 


jujub
Forum Moderator


Date Joined Mar 2003
Total Posts : 10407
   Posted 8/29/2008 5:46 PM (GMT -6)   
It sounds to me like the meds are causing you more problems than the UC, Elaine. If that's the case, your decision is probably a good one. Do consider the other meds, though, because frequent or long-term steroid use has horrific side effects.

Have a great weekend!
Judy - Southern US 
 
Moderate to severe left-sided UC (21 cm) diagnosed 2001.
Avascular necrosis in both shoulders is my "forever" gift from Entocort.
Colazal,  Remicade, Nature's Way Primadophilus Reuteri. In remission since April, 2006.
 
Co-Moderator UC Forum
Please remember to consult your health care provider when making health-related decisions.


kops2da
Veteran Member


Date Joined Jun 2008
Total Posts : 2865
   Posted 8/29/2008 5:51 PM (GMT -6)   

Thanks!  I will definitely try all the other medications available before steroids.

My husband was on steroid more than once for COPD and the side effects are not pretty. 

Right now sitting here feeling "funny".  Woozy, hot but cold, gas, headache on one side in back, vision "off",  etc. etc.  Think I will use no meds but my regular for hypertension, probiotic and see what happens in the next couple of days.

ElaineNY


68 yr. old granny
New diagnosed with proctosigmoiditis
Colazal 1X3
Probiotic Align
Prilosec for GERD
Inderol for hypertension
Xanax,Lipitor, multivitamin, calcium w/D, Tylenol
Starting Rowasa nightly
 
 
 
 
 
 


ediekristen
Veteran Member


Date Joined Apr 2007
Total Posts : 1366
   Posted 8/29/2008 6:04 PM (GMT -6)   

Elaine,

I'm on Lialda and Rowasa and am having the same feelings. I'm only able to administer half of the enema as well... I squeeze and squeeze forever until I SWEAR there's nothing left in the bottle, there just can't be! So I pull it out, unscrew the cap to let air in, hold it up to the light, and there's still half left!! I just don't get it.


But lately I've had daily headaches that progress to migraines by the evening if I don't take something, usually I have to take Ibuprofen to get it to go away. I've also been waking up completely soaked but cold, and having "hot flashes" during the day. I get really dizzy and nauseous when I'm hungry, like exaggeratedly so, but other than that I haven't been dizzy. I've also been taking the Lialda either with breakfast or with lunch if I don't eat breakfast.

I hope you're able to find something that works for you and start feeling better soon. I know nothing is more frustrating than feeling worse when taking something that is supposed to be helping cry

Female, 23, Ulcerative colitis (pancolitis) for 8 years so far; GERD; gastritis; osteopenia in femur head & lumbar spine from long term prednisone use....

Current Meds:
Lexapro 10mg, Lialda 2 pills a day, Rowasa enemas nightly

 
 


kops2da
Veteran Member


Date Joined Jun 2008
Total Posts : 2865
   Posted 8/29/2008 6:12 PM (GMT -6)   

Have you been dealing with this for 8 years?  Nearly two years is bad enough.

I also have IBS about 30 years and "lived" with that and just Imodium, etc.  I just can't see the reasoning for continuing medication that makes me feel worse than the protosigmoiditis.  I do believe the bleeding and cramping is nearly gone which I appreciate but will have to try something else.  I have a great doc and NP helping me but all on vacation until Wednesday so dealing with this myself.  I know I won't get seriously ill before than - if I did I would go to emergency.  I think you and I are just sensitive to the 5-ASA.  Can't quite understand why the side effects got worse after several weeks on Colazal and 3 weeks on Rowasa.  NP told me 1/2 a dose was ok. 

Thanks!  ElaineNY


68 yr. old granny
New diagnosed with proctosigmoiditis
Colazal 1X3
Probiotic Align
Prilosec for GERD
Inderol for hypertension
Xanax,Lipitor, multivitamin, calcium w/D, Tylenol
Starting Rowasa nightly
 
 
 
 
 
 


kops2da
Veteran Member


Date Joined Jun 2008
Total Posts : 2865
   Posted 8/30/2008 1:49 PM (GMT -6)   

Feeling better today with no UC meds.  Just a little left-sided discomfort.  The "flu-like" symptoms are slight. 

I will call and see the NP or gastro doc next week.  Any suggestions on what he might prescribe since 5-ASA medications seem to be making me sick but helping the UC.

ElaineNY

New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, June 20, 2018 11:36 AM (GMT -6)
There are a total of 2,973,661 posts in 326,118 threads.
View Active Threads


Who's Online
This forum has 161103 registered members. Please welcome our newest member, jrobinson1289.
438 Guest(s), 13 Registered Member(s) are currently online.  Details
fishface, acarined, SlappyHappy, spouse21, Girlie, Sara14, Sherrine, subduedjoy, Old Mike, garyi, ShinytopPC, MacroMan, straydog